A Answers (2)
Stacy Wiegman, PharmD, Pharmacy, answeredOne of the risks of taking simvastatin, or Zocor, is a rare skeletal muscle tissue condition that can lead to kidney failure. Signs of this include flu symptoms, fever, muscle pain, tenderness or weakness, or dark-colored urine. Be sure to call your doctor if you have any of these symptoms. If you are taking simvastatin and are or become pregnant, there is a risk of birth defects for your developing fetus. Breastfeeding while taking this medication can also be harmful to your nursing infant. Drinking alcohol while taking simvastatin increases your risk of liver damage. Because there are many medications that interact with simvastatin, it is important to alert your doctor about any prescription or over-the-counter medications or herbal supplements you are taking to avoid serious risks to your health.
Every medication, basically have some risks or side effect potential. When taking any medication you must look at the benefits versus the risks. If the benefits outweigh the risks then that medication is one that you should be taking. Elevated cholesterol come with great risks: heart attack, stroke, peripheral vascular disease - just to name a few.
This class of medications are called statins. Statins can cause muscle weakness and pain. Very rarely, statins can cause life-threatening muscle damage called rhabdomyolysis. It is important that you talk to your doctor if you exhibit muscle pain or weakness after starting this medication. A simple blood test can be done to check for this. Also, after taking this medication for a few months your healthcare provider will check a blood test, known as a comprehensive metabolic profile. This will check to make sure the medication is not having any effects on your liver.
By all means, you should discuss any new medication with you healthcare provider. The risks of not treating elevated cholesterol far outweigh the side effects of this medication.